Paracetamol warning: Four signs that can indicate you've taken too much of the painkiller


Paracetamol is a pain reliever and a fever reducer. The drug is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers. It relieves pain in mild arthritis but has no effect on the underlying inflammation and swelling of the joint. Taking the drug to help relieve whatever mild ailment you are suffering from can be beneficial, however, taking too much of it may cause any of these three gastrointestinal symptoms.

Regarding the safety of gastrointestinal issues and taking paracetamol, a study published in the National Library of Health looked into this further.

The study noted: “It is widely stated that paracetamol is particularly suitable for patients at high risk of developing GI ulcers or bleeds.

“This view has been challenged by recent epidemiological studies using computerised prescription data, which indicated that paracetamol exhibits dose-dependent GI toxicity.

“However, the results of these studies are most likely incorrect for reasons of inherent biases and confounding.”

The study concluded that paracetamol, especially at high doses, may induce upper gastrointestinal symptoms such as abdominal pain/discomfort, heartburn, nausea or vomiting.

Conversely, the risk for ulcers and ulcer complications due to paracetamol is not supported by available data.

DON’T MISS: 

Other warning signs you may have taken too much paracetamol include:

Pain and tenderness in the right upper abdomen

Confusion

Jaundice (yellow tinged skin)

Low blood sugar (hypoglycaemia)

Unexpected bleeding (normal blood clotting is impaired)

Encephalopathy (damage to the brain).

Is it safe to take paracetamol with other painkillers?

According to the NHS, it’s safe to take paracetamol with other types of painkillers that don’t contain paracetamol, such as ibuprofen, aspirin and codeine.

“Do not take paracetamol alongside other medicines that contain paracetamol,” warns the health body.

“If you take two different medicines that contain paracetamol, there’s a risk of overdose, it explains.

“Before taking any other medicines, check the label to see whether they contain paracetamol.”



Leave a Reply

Your email address will not be published.